Texas, 2013Flash Flood and Damaging Wind in Texas, August 6, 2013
August 6, 2013 · NWS MAF · 2 events in 2 counties and zones
Upper level high pressure was over the region with very hot surface temperatures across West Texas. The air was very unstable with a surface trough across the area which helped to create lift needed for thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level high pressure was over the region with very hot surface temperatures across West Texas. The air was very unstable with a surface trough across the area which helped to create lift needed for thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 6, 10:55 AM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 6, 10:55 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1155 AM CDT TUE AUG 6 2013
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Mid level moist axis has moved ewd increasing the chance for storms
to move of the mtns and into/near PEQ/FST and have opted to include
PROB30 groups there, TEMPO groups may eventually need to be added
early. Any storms will be favored to produce strong downburst winds.
The only other concern will be for those interest affected by
density altitude considerations due to the intense heat.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY FROM 7 AM THIS MORNING TO 7 AM CDT THURSDAY FOR
THE FOLLOWING ZONES... BIG BEND AREA...CRANE...ECTOR...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
PECOS...TERRELL...WARD...WINKLER.
&&Hazardous weather outlook, Aug 6, 12:18 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT TUE AUG 6 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
118 PM CDT TUE AUG 6 2013 /1218 PM MDT TUE AUG 6 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT. AFTER HIGH TEMPERATURES OF 100 TO 109
TODAY THERE WILL BE LITTLE RELIEF TONIGHT ACROSS THE LOWER ELEVATIONS
WITH LOWS FROM AROUND 75 TO LOWER 80S.
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING GENERALLY ALONG
AND WEST OF A LAMESA... MIDLAND... TO SANDERSON LINE. DOWNBURST WIND
GUSTS OVER 50 MPH AND DEADLY LIGHTNING CAN BE EXPECTED WITH ANY
THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EXCESSIVE HEAT WILL CONTINUE WEDNESDAY AND WEDNESDAY NIGHT...ESPECIALLY
ACROSS THE TRANS PECOS...ALONG THE RIO GRANDE...AND PARTS OF THE BASIN.
A HEAT ADVISORY REMAINS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 6, 1:01 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT TUE AUG 6 2013
TXZ058-074-075-061930-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
201 PM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER...SOUTH
CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 230 PM CDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS TO AROUND 55 MPH WAS
LOCATED 14 MILES SOUTHEAST OF SARAGOSA AT 159 PM CDT...MOVING
NORTHEAST AT 15 MPH. THIS STORM IS PART OF A LARGER AREA OF STORMS
THAT EXTEND SOUTHEASTWARD TO NORTHEAST OF ALPINE. THESE STORM TOO ARE
CAPABLE OF GUSTY WINDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS... SMALL HAIL... LOCAL HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.
&&
LAT...LON 3111 10346 3045 10315 3031 10345 3101 10375
TIME...MOT...LOC 1859Z 236DEG 12KT 3086 10354
Special weather statement, Aug 6, 1:54 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE AUG 6 2013
TXZ058-075-062030-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
254 PM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES UNTIL
330 PM CDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS TO NEAR 55 MPH WAS
LOCATED 4 MILES NORTHWEST OF FIRESTONE TEST TRACK AT 253 PM
CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM IS PART OF A LARGE AREA
OF STORMS THAT ARE CAPABLE OF GUSTY WINDS TO NEAR 55 MPH THAT AREA
ALONG AND NEAR INTERSTATE 10 WEST OF FORT STOCKTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.
&&
LAT...LON 3125 10315 3117 10285 3061 10308 3091 10352
TIME...MOT...LOC 1953Z 209DEG 20KT 3101 10312
Special weather statement, Aug 6, 2:20 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT TUE AUG 6 2013
TXZ058-074-075-080-081-062045-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-
320 PM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN JEFF DAVIS...NORTHEASTERN PRESIDIO...NORTHERN BREWSTER...
SOUTH CENTRAL REEVES AND WESTERN PECOS COUNTIES UNTIL 345 PM CDT...
SCATTERED STRONG THUNDERSTORMS WERE LOCATED FROM NEAR FORT DAVIS TO
MARATHON TO NEAR FORT STOCKTON AT 319 PM CDT...MOVING NORTH AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 55 MPH... BRIEF HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3109 10381 3060 10308 3114 10285 3062 10243
3031 10259 2996 10287 3016 10413
TIME...MOT...LOC 2019Z 199DEG 12KT 3057 10330Special weather statement, Aug 6, 2:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 PM CDT TUE AUG 6 2013
TXZ058-067-068-075-062100-
CRANE-PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
337 PM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN WARD...NORTHWESTERN PECOS...SOUTHEASTERN REEVES AND WEST
CENTRAL CRANE COUNTIES UNTIL 400 PM CDT...
SCATTERED STRONG THUNDERSTORMS WERE LOCATED FROM NEAR NORTHWEST
FORT STOCKTON TO COYANOSA AT 333 PM CDT...MOVING NORTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 55 MPH...BRIEF HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3161 10317 3137 10272 3062 10308 3096 10359
TIME...MOT...LOC 2033Z 199DEG 8KT 3106 10309
Special weather statement, Aug 6, 2:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT TUE AUG 6 2013
TXZ068-069-074-075-081-082-062145-
CRANE-PECOS-TERRELL-UPTON-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
351 PM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS...NORTHEASTERN BREWSTER...SOUTHERN CRANE...SOUTHWESTERN
UPTON AND WEST CENTRAL TERRELL COUNTIES UNTIL 445 PM CDT...
SCATTERED STRONG THUNDERSTORM WERE LOCATED FROM MARATHON TO IMPERIAL
AT 349 PM CDT...MOVING NORTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 55 MPH...BRIEF HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
&&
LAT...LON 2995 10341 3144 10268 3119 10208 3108 10214
3108 10236 3104 10229 3104 10224 3104 10221
3102 10219 3102 10218 3101 10217 2970 10275
TIME...MOT...LOC 2049Z 214DEG 4KT 3057 10281Thunderstorm Wind, Ector
- When
- August 6, 3:30 PM CST to 4:00 PM CST
- Where
- Ector County, Odessa
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $24,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.850, -102.370
A thunderstorm moved across Ector County and produced wind damage in Odessa. The wind damage was determined to be from a microburst. The most intense winds and greatest damage during the thunderstorm was confined to Triple Crown Drive near the intersection of South Gallant Fox Avenue in Odessa. Damage consisted of a corrugated tin roof partially blown off of a barn. A side addition to the barn collapsed from the wind. Tree branches of up to two inches from a partially live tree were broken. Debris from the barn roof travelled about 200 yards across the street and punctured a mobile home. Winds also blew off part of the siding from the mobile home. A vehicle on the property was damaged by the wind and the roof debris. The West Odessa Fire Department reported several power poles snapped in the area. Based on the damage, the peak wind speed was 70 to 80 mph. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- August 6, 5:30 PM CST to 6:00 PM CST
- Where
- Midland County, 1.02 mi NE of (Maf) Midland Intl to 1.01 mi NE of (Maf) Midland Intl
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.939, -102.186
Heavy rain moved across Midland County and produced flash flooding by Midland International Airport. There was six inches of water running over the northern service road off of Business Highway 20. The cost of damage is assumed to be zero since there was no damage reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6, 20132 deaths · 1 event
- Tornadoes and Damaging Winds in Wisconsin, August 6 to 7, 20132 injured · $19 million · EF2 · 30 events
- Flash Flooding in South Carolina, August 6, 20131 death · $250,000 · 7 events
- Hail and Damaging Winds in North Dakota, August 6, 2013$850,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Iowa, August 6 to 7, 2013$336,000 · 2.5 in hail · 18 events
- Tornadoes and Hail in Minnesota, August 6, 2013EF0 · 78 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$86,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$50,000 · 1.25 in hail · 12 events
- Tornadoes and Hail in North Dakota, August 6, 2013EF1 · 21 events
- Flooding and Damaging Winds in Kansas, August 6 to 7, 2013$29,000 · 65 kt wind · 13 events
- Flood in South Carolina, August 6, 2013$24,000 · 1 event
- Hail and Damaging Winds in Kansas, August 6, 20132.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472134, 471643.